Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 17, NWS Albany, NY

July 7, 2004Herkimer County, New York

NWS Albany, NY issued this flash flood warning at Jul 7, 2004, 9:36 PM EDT for Herkimer County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2004, 9:36 PM EDT (01:36 UTC)
Expired
Jul 8, 2004, 12:00 AM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Herkimer County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 080138
FFWALY
NYC043-080400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
936 PM EDT WED JUL 7 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK.
  THIS INCLUDES THE CITIES OF...ILION...HERKIMER...
  HARBOR...FRANKFURT...FRANKFURT CENTER...COUNTRYMAN...
  COLUMBIA CENTER...WEST WINFIELD. 

* UNTIL 1200 AM EDT

* AT 927 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  2 TO 3 INCHES OF RAIN HAD FALLEN ACROSS PARTS OF SOUTHERN HERKIMER
  COUNTY SINCE 800 PM.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4315 7511 4306 7522 4290 7520 4291 7485
      4303 7483 4320 7475

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:53 PM EDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jul 7, 3:53 PM EDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY, NY
353 PM EDT WED JUL 7 2004

.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER THE EASTERN GREAT LAKES WITH AN WARM
FRONT EXTENDING SOUTHEASTWARD ACROSS PA AND NJ WILL CONTINUE TO
SLOWLY LIFT NORTHWARD.  AS THIS WARM FRONT CONTINUES TO MOVE
NORTHWARD...THIS WILL BRING IN WARMER AND HUMID AIR ACROSS THE
FORECAST AREA. A COLD FRONT ASSOCIATED WITH THE LOW PRESSURE SYSTEM
WILL SWEEP THROUGH THE AREA LATE THURSDAY AFTERNOON AND THURSDAY
NIGHT...INCREASING THE CHANCES FOR ANOTHER ROUND OF SHOWERS AND
POSSIBLY THUNDERSTORMS.  HIGH PRESSURE WILL START TO BUILD INTO THE
AREA FRIDAY AFTERNOON THROUGH THE WEEKEND.  WITH WARM TEMPERATURES
IN STORE AND DRY WEATHER...WE SHOULD SEE OUR FIRST REAL TASTE OF
SUMMER WEATHER THIS WEEKEND.
&&

.SHORT TERM (TONIGHT AND THURSDAY)...
AIR WILL DESTABILIZE THIS EVENING.  WARM FRONT PUSHES NORTHWARD
THROUGH THE TONIGHT PERIOD.  WARMER AND MORE HUMID AIR WILL START TO
MOVE ACROSS THE REGION TONIGHT INTO THURSDAY.  AS FAR AS
THUNDERSTORM ACTIVITY GOES...THE ENVIRONMENT DOES NOT REALLY SHOW A
TON OF SUPPORT FOR ANY STRONG STORMS.  UPWARD MOTION IS BEST LATE
TONIGHT AND DURING THE OVERNIGHT HOURS.  JET LOOKS WEAK AT THE 850
MB LEVEL.  BOTTOM LINE WILL GO WITH LIKELY POPS TONIGHT FOR SHOWERS
AND THUNDERSTORMS.

ON THURSDAY...WILL CONTINUE WITH CHANCE OF SHOWERS AND THUNDERSTORMS
AS FRONT IS REALLY SLOW MOVING.  AGAIN DYNAMICS NOT INDICATING ALL
THE INGREDIENTS IN FOR THE PICTURE FOR A BIG SEVERE WEATHER
OUTBREAK.  SPC HAS OUR REGION IN THE SEE TEXT FOR THURSDAY.
&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
WILL CONTINUE EXTENDED WITH DRY SOLUTION FOR FRIDAY THROUGH THE
WEEKEND.  HIGH PRESSURE BUILDS IN FOR MOST OF THE WEEKEND.  ON
MONDAY WILL BRING BACK THE CHANCE OF SHOWERS ON MONDAY WITH THE NEXT
LOW WITH ASSOCIATED FRONT PASSING THROUGH THE AREA.
&&

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS IN THE VICINITY OF
AN
APPROACHING WARM FRONT. VFR CONDITIONS INTO THIS EVENING WITH MVFR
POSSIBLE WITH THE CONVECTION. CIGS AND VIS LOWERING TO MVFR BY LATE
EVENING JUST AHEAD OF BOUNDARY WITH SHOWERS. CONDITIONS WILL IMPROVE
TO VFR BY EARLY AFTERNOON.
&&

.HYDROLOGY...
NO MAJOR HYDRO PROBLEMS EXPECTED THE NEXT FEW DAYS.  QPF WILL
GENERALLY BE LESS THAN HALF AN INCH TODAY AND TOMORROW.
&&

ALY WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
VT...NONE
MA...NONE.
CT...NONE.
&&
Hazardous weather outlook, Jul 7, 4:42 AM EDT, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
442 AM EDT WED JUL 7 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-081100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON INTO THE
EVENING HOURS AHEAD OF A WARM FRONT. LOCALLY HEAVY DOWNPOURS MAY
OCCUR WITH SOME OF THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL PASS THROUGH EASTERN NEW YORK AND WESTERN NEW
ENGLAND THURSDAY AFTERNOON INTO THURSDAY NIGHT.  SOME STRONG TO
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR THIS EVENING.

TAW

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:34 PM EDTSevere Thunderstorm WarningALYWashington56 min
Jul 8, 6:33 PM EDTSevere Thunderstorm WarningALYColumbia57 min
Jul 8, 6:36 PM EDTSevere Thunderstorm WarningALYRensselaer54 min

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.